Parents have heard horror stories about steroids and children
. There was widespread publicity about the fatal accident enquiry into the death of Emma Frame
who took very large doses of ICS that were out-of-licence for her age-group. The circumstances surrounding Emma's death and the severe illness of her brother, who also developed adrenal suppression
, were unsettling for parents.
Even when parents know that the corticosteroids
that are prescribed for their children are not the same as the anabolic steroids
that are abused in some sports, they have a wariness that some doctors blame for lack of compliance with medication and treatment plans
Adrenal suppression can happen because the body usually produces its own steroids that are essential for our immune system. When medication supplies these steroids, the body may adapt and reduce its own production. Rarely, the glands that produce these steroids may shrink and lose some of their function. If this happens, the body has reduced levels of protection during periods of stress such as illness that require greater steroid production. In addition to this, adrenal suppression in children may produce several symptoms that may show few clinical abnormalities although the child is very ill. In rare cases, there is suppression of the hypothalamic-pituitary-adrenal axis [1-3]: the headline consequences of this are that there may be a disturbance in blood sugar (a child may be irritable, confused, lethargic etc.); there may be altered consciousness and coma, convulsions and (even more rarely) death [4-6].
In a recent study, researchers looked at children who were following long-term inhaled corticosteroid (ICS) therapy for asthma. They collected data to establish whether ICS is related to adrenal and growth suppression in asthmatic children
72 asthmatic children with a median age of 9.4 (range 4.2-15.7) had been using low to moderate doses of ICS for a median of 18 months. Data were also collected from 30 controls. Both sets of children had their peak serum cortisol levels measured: readings of less than 495 nmol/L were categorised as indicative of adrenal suppression. The children's growth and rate of growth were recorded.
20.8% of children taking ICS met the criterion for adrenal suppression: none had symptoms of adrenal suppression. Both growth measures were similar for the children with and without adrenal suppression. In addition, analysis of the data showed that the degree of adrenal suppression was independent of the level of the dose or the duration of the ICS treatment.
A striking finding is that although the children in this study were taking low-to-moderate doses of ICS almost 21% had mild adrenal suppression. The degree of retardation of growth in the children was not a significant predictor of adrenal suppression.
Following the cases of Emma and Calum Frame
(as above), all of the children and adolescents who attended that children's hospital and were receiving high levels of ICS were recalled for assessment of their adrenal function.
426 children were identified, of whom 140 were receiving doses of fluticasone outside of licence. By the time of testing, only 78 children were receiving doses out of licence, but of these 34 were found to have impaired adrenal function. Of all the children tested three per cent were found to have severe impairment of cortisol production and all of these children were asymptomatic.
So, 43.5% of the children on high doses of ICS had some (unspecified) degree of impairment, with 3% showing severe impairment: it is worth noting that none of these children showed any clinical symptoms.
A 1996 study evaluated factors that might be associated with increased risk of death
in a sample of 108 children or young adults who had died, and in whom death was preceded by an acute asthma exacerbation. Adrenal suppression was found in 18.7% of these cases although the people reviewed here had taken several courses of systemic corticosteroids (e.g., they had taken tablets). Although the mechanisms are not understood, the researchers
conclude that, in addition to established risk factors, complications associated with the use of systemic steroids may contribute to the risk for sudden death in this age group.
The UK Survey of adrenal crisis due to ICS  reported that 3 of the 28 children did not have asthma; in 5 children asthma could not account for all the respiratory symptoms, indicating a role for co-morbidities with other disorders. ICS are not effective in children with recurrent cough (a recent study suggests that persistent whooping cough
may have a role) or those with episodic viral-associated wheeze (a recent conference involved an overview of these controversies
A common trifecta for children is hayfever, eczema and asthma. It is sometimes easy to overlook that a children may also be receiving steroid treatment for the first two conditions in addition to their mild-to-moderate steroid dosage from ICS. Children may use a nose-spray that contains steroids. An FDA panel reviewed prescription-strength steroid creams in 2005. Doctors were surprised to learn that that was such a high incidence of adrenal suppression associated with using steroid creams/lotions/ointments
(link requires registration): in the reported studies with children, the rate was 53-58%. These additional sources of steroids that are used on an as-needed basis may mean that there are times when a child is taking the equivalent of a high dose for some time.
Whenever children who are using ICS attend a review, and particularly if they use steroid creams for skin conditions, parents might benefit from regular reminders so that they recognise the symptoms of adrenal suppression. They may also need to discuss whether it is advisable to have a supply of oral steroids readily available to administer if their child has (e.g.) an infection and is showing symptoms and deteriorating quickly. This does increase the need for appropriate asthma education for parents. And, it needs to be closely monitored because of the risk associated with repeated courses of systemic steroids.
There is some controversy about whether physiological indications of adrenal suppression are significant in the absence of clinical symptoms. Unfortunately, the results from this present study emphasise that a slow-down in growth is not a reliable indicator of adrenal suppression and that there may be no clinical symptoms. GPs are usually advised that when a child's asthma symptoms are under control they should gradually reduce the dosage (or back titrate
) to the minimum level at which ICS is still effective. The authors say that their results add greater evidentiary weight to findings from earlier studies and recommendations that children with asthma should receive ICS at the lowest effective doses.
The take-home message for parents is the need to review the warning signs of adrenal suppression with their child's doctor or asthma nurse. In addition, although the close monitoring may cause practical problems for some time, wherever practical, parents should co-operate fully with programmes to reduce their child's ICS dosage to the minimum effective level.
 Fitzgerald, D., Van Asperen, P., Mellis, C. et al. (1998). Fluticasone propionate 750 micrograms/day versus beclomethasone dipropionate 1500 micrograms/day: comparison of efficacy and adrenal function in paediatric asthma. Thorax, 53: 656-661.
 Patel, L., Wales, J.K., Kibirige, MS.. et al. (2001). Symptomatic adrenal insufficiency during inhaled corticosteroid treatment. Arch Dis Child, 85: 330-334.
 Taylor, A.V., Laoprasert, N., Zimmerman, D. & Sachs, M.I. (1999). Adrenal suppression secondary to inhaled fluticasone propionate. Ann Allergy Asthma Immunol, 83: 68-70.
 Todd, G.R., Acerini, C.L., Buck, J.J. et al. (2002). Acute adrenal crisis in asthmatics treated with high-dose fluticasone propionate. Eur Respir J, 19: 1207-1209.
 Drake, A.J., Howells, R.J., Shield, JP.. et al.(2002). Symptomatic adrenal insufficiency presenting with hypoglycaemia in children with asthma receiving high dose inhaled fluticasone propionate. BMJ, 324: 1081-1082.
 Todd, G.R., Acerini, C.L., Ross-Russell, R. et al. (2002). National survey (UK) of adrenal crisis due to inhaled corticosteroids. Am J Respir Crit Care Med, 165: A767.